Intuniv XR (guanfacine). The risk of hypertensive encephalopathy upon abrupt discontinuation of Intuniv XR (guanfacine) has been included in the Warnings and Precautions section of the Canadian product monograph.
Key messages for healthcare professionals:
- Patients/caregivers should be instructed not to discontinue Intuniv XR without consulting their physician since elevations in blood pressure and heart rate above original baseline (i.e., rebound) have been reported. In very rare instances, this increase in blood pressure may result in hypertensive encephalopathy.
- To minimize the risk of an increase in blood pressure upon discontinuation, the total daily dose should be tapered by no more than 1 mg every 3 to 7 days. Monitor blood pressure and pulse when reducing the dose or discontinuing the drug.
- Patients/caregivers should be informed about the risk of persistent hypertension following discontinuation, how to identify signs and symptoms (e.g., headaches, feeling confused, nervousness, agitation, and tremors) and to seek immediate medical care.
Reference: Intuniv XR (guanfacine) [product monograph]. Saint-Laurent (QC): Shire Pharma Canada ULC; 2016.
Source: Health Canada